Limit theorems for probabilities of large deviations

  • William Feller
Article

Summary

Let {Xk,n; k=1, ⋯, n} be a triangular array of independent variables with row sums Sn. Suppose E(Xk,n) = 0 and E(Sn2) = 1 and that \(\psi _n (h) = \sum\limits_{k = 1}^n {\log E(e^{h X_{k,n} } )}\) exists for 0≦hɛn. Under mild conditions we show that
$$P\{ S_n > z_n \} = \exp [ - r_n + 0(r_n )], r_n \to \infty$$
(1)
where the quantities zn and rn are related by the parametric equations
$$z_n = \psi '_n (h_n ), r_n = h_n \psi '_n (h_n ) - \psi _n (h_n ).$$
(2)
If the distributions of the Xk,n behave reasonably well it is usually not difficult to obtain satisfactory asymptotic estimates for zn in terms of rn and vice versa. The principal application is to sequences Xk. Then Xk,n= Xk/sn and Sn = (X1+⋯.+Xn)/sn. A familiar special case of (1) is given by
$$P\{ X_1 + \cdots + X_n > s_n z_n \} \sim [1 - \mathfrak{N}(z_n )] \exp [ - P_n (z_n )]$$
where \(\mathfrak{N}\) is the standard normal distribution and Pn a certain power series. In this case rn = zn2but (2) may lead to radically different relationships between rn and zn.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Cramér, H.: Sur un nouveau théorème-limite de la théorie des probabilitiĒs. Actualités Scientifiques, No. 736 (Colloque Consacré à la Théorie des Probabilitiés, vol. III.), pp. 5–23. Paris, 1938.Google Scholar
  2. 2.
    Esscher, F.: On the probability function in the collective theory of risk. Skand. Aktuarietidskr. 15, 175–195 (1932).Google Scholar
  3. 3.
    Feller, W.: Generalization of a probability limit theorem of Cramér. Trans. Amer. math. Soc. 54, 361–372 (1943).Google Scholar
  4. 4.
    —: The general form of the so-called law of the iterated logarithm. Trans. Amer. math. Soc. 54, 373–402 (1943).Google Scholar
  5. 5.
    —: An introduction to probability theory and its applications, vol. 2. New York: J. Wiley 1966.Google Scholar
  6. 6.
    —: On probabilities of large deviations. Proc. Nat. Acad. Sci. USA 61, 1224–1227 (1968).Google Scholar
  7. 7.
    Linnik, Yu. V.: On the probability of large deviations for the sums of independent variables. Proc. Fourth Berkeley Sympos. Math. Statist. Probab. II, 289–306 (1961).Google Scholar
  8. 8.
    Marcinkiewicz, J., Zygmund, A.: Remarque sur la loi du logarithme itéré. Fundamenta Math. 29, 215–222 (1937).Google Scholar
  9. 9.
    Petrov, V. V.: Generalization of Cramér's limit theorem to independent variables with variable distributions. Vestnik Leningrad. Univ. No. 8, 13–25 (1953). [In Russian.]Google Scholar
  10. 10.
    — Ibid. Limit theorems for large deviations when Cramér's condition fails, I–II. No. 19, 49–68 (1963); and N.1, 58–75 (1964). [In Russian.]Google Scholar
  11. 11.
    Richter, W.: Local limit theorems for large deviations. Theor. Probab. Appl. (Translations) 2, 206–220 (1957).Google Scholar
  12. 12.
    — Ibid. Multi-dimensional local limit theorems for large deviations. 3, 100–106 (1958).Google Scholar

Copyright information

© Springer-Verlag 1969

Authors and Affiliations

  • William Feller
    • 1
  1. 1.Fine Hall Princeton UniversityPrincetonUSA

Personalised recommendations